Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 192, NWS Milwaukee, WI

September 8, 2006Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 8, 2006, 4:18 PM CDT for Washington County, Wisconsin. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2006, 4:18 PM CDT (21:18 UTC)
Expired
Sep 8, 2006, 5:00 PM CDT
In force
42 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Washington County, WI

The radar

The Milwaukee radar (KMKX), 41 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:20 PM CDTHAIL 0.5Hubertus, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 082117
SVRMKX
WIC131-082200-
/O.NEW.KMKX.SV.W.0192.060908T2118Z-060908T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
418 PM CDT FRI SEP 8 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 500 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF JACKSON...OR ABOUT 8 MILES SOUTH OF SLINGER...
  AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON BY 430 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4332 8842 4321 8842 4320 8806 4332 8807

$$

MK
3 follow-up statements
000 
WWUS53 KMKX 082129
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
428 PM CDT FRI SEP 8 2006

WIC131-082200-
/O.CON.KMKX.SV.W.0192.000000T0000Z-060908T2200Z/
WASHINGTON WI-
428 PM CDT FRI SEP 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WASHINGTON COUNTY...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HUBERTUS...OR ABOUT 6 MILES SOUTHWEST OF JACKSON...
MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GERMANTOWN AND BEAR VALLEY BY 435 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4332 8842 4321 8842 4320 8806 4332 8807

$$


REM
000 
WWUS53 KMKX 082144
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
444 PM CDT FRI SEP 8 2006

WIC131-082200-
/O.CON.KMKX.SV.W.0192.000000T0000Z-060908T2200Z/
WASHINGTON WI-
444 PM CDT FRI SEP 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WASHINGTON COUNTY...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GERMANTOWN...OR ABOUT NEAR JACKSON...MOVING EAST AT 30
MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES NORTH NORTHEAST OF GERMANTOWN BY 450 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4332 8842 4321 8842 4320 8806 4332 8807

$$


REM
000 
WWUS53 KMKX 082158
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
456 PM CDT FRI SEP 8 2006

WIC131-082206-
/O.EXP.KMKX.SV.W.0192.000000T0000Z-060908T2200Z/
WASHINGTON WI-
456 PM CDT FRI SEP 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY EXPIRES AT
500 PM CDT...

AT 455 PM CDT...WEATHERE SERVICE DOPPLER RADAR INDICATED THE SEVERE 
THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST 
INTO WASHINGTON COUNTY.

THEREFORE THE SEVERE THUNDERSTROMWARNING WILL BE ALLOWED TO EXPIRE 
AT 500 PM CDT.

LAT...LON 4332 8842 4321 8842 4320 8806 4332 8807

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:30 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 8, 3:30 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT FRI SEP 8 2006

.DISCUSSION...FORECAST EMPHASIS ON PRECIPITATION THREAT TONIGHT AND
STRONG COLD FRONT MOVING THRU SRN WI THIS EVE. SFC CDFNT EXTENDS FM
VCNTY OF KGRB TO KLSE AT 20Z.  MAY BE SLIGHTLY SLOWER THAN
GUIDANCE...HWVR EXPC WIND SHIFT TO SWEEP SWD ACRS LAKE MI/ERN AREAS
THIS EVE WITH WESTERN AREAS LAGGING SLIGHTLY BEHIND.  0 TO 6 KM BULK
SHEAR MINIMAL BUT EFFECTIVE SHEAR INCRG.  TEMPS NEAR CONVECTIVE
INITIATION BUT LOW LEVEL CONVERGENCE NOT VERY IMPRESSIVE.  MLCAPE
1000 TO 1500 JOULES WITH CIN STILL LOWER THAN -50.  NEXT SEVERAL
HOURS CRUCIAL TO STRONG CONVECTIVE DEVELOPMENT AS INSTABILITY TIES
INTO WEAK SYNOPTIC SCALE FORCING ASSOCD WITH SHORT WAVE TROF OVR
SERN MN...AS DEPICTED BY WATER VAPOR IMAGERY.  IN ADDITION...PERIOD
OF UPPER LEVEL DIVERGENCE ASSOCD WITH RIGHT ENTRANCE REGION OF 3H
JET FOCUSES ON EAST CENTRAL WI THIS EVE.  HENCE BEST POPS THIS EVE
CLOSEST TO LOW LEVEL FORCING.  IN ADDITION...BOTH GFS AND NAM-WRF
SHOW AREA OF 305 THETA ISENTROPIC UPGLIDE AND LOW CONDENSATION PRES
DEFICITS THIS EVE.  HENCE WL RANGE FM HIGH SCT POPS IN SOUTH TO OCNL
IN NE.

COLD AIR FLOWING ACRS LAKE MICHIGAN RESULTS IN DELTA-T OF 15 DEGREES
ON SAT WITH LAKE INDUCED CAPE OF 800 JOULES...WITH LOW LEVEL
MOISTURE EXTENDING TO OVER 5K FEET.  HENCE WL CONT THREAT OF LAKE
INDUCED SHOWERS/SPRINKLES NEAR LAKE MICHIGAN FOR SAT.  LOW LEVEL
FLOW TURNS MORE ELY SAT EVE WITH DRIER AIR GETTING ENTRAINED INTO
LOWER LEVELS...SO PULLED OUT POPS MOST AREAS SAT NGT AND SUN.

QUESTIONS FROM LATER PERIODS OF SHORT TERM CARRY OVER INTO FIRST
PART OF EXTENDED FORECAST.  UNCERTAINTY FOCUSES ON PERSISTENCE OF
GLOBAL FORECAST SYSTEM TO SHOW AMPLIFYING SHORT WAVE TROF OVER
CNTRL/NRN MS VLY SUN NGT/MON TIME FRAME WHILE UPSTREAM RIDGING OVR
EASTERN U.S. WEAKENS AND PUSHES EASTWARD.  HOWEVER...SNAG IN THIS
SCENARIO REMAINS PROGRESSION OF TROPICAL STORM/HURRICANE FLORENCE.
LATEST NHC FORECAST TRACK CARRIES FLORENCE ON MORE WESTERLY TRACK
WHICH WOULD SLOW EWD MOVEMENT OF RIDGING AND HENCE RETARD/AFFECT
AMPLIFICATION OF SHORT WAVE TROF IN BAROCLINIC ZONE FOR THIS AREA.
GFS HAS REMAINED FAIRLY CONSISTENT ON THIS FEATURE LAST SEVERAL
RUNS...HWVR ALOT OF VARIABILITY SHOWING UP IN 500H ENSEMBLES.
ENSEMBLES CAN NOT RESOLVE HOW FAR NORTH CUT OFF LOW WL DRIFT.
ENSEMBLES MORE CONFIDENT ON AMPLIFYING SHORT WAVE IN SOUTHWEST FLOW
LATE IN WEEK. DGEX CONTS TO SLOW SHORT WAVE TROF BUT DELAYS ARRIVAL
OF PRECIP UNTIL MON NGT/TUE...WHILE OTHER EXTENDED GUIDANCE
INCLUDING ECMWF REINFORCES RIDGING AND DRY AIR INTRUSION FOR EARLY
NEXT WEEK.

HENCE CONFIDENCE IN PRECIP THREAT FOR SUN NGT INTO TUE
REMAINS LOW AT THIS POINT...HWVR SOME ENCOURAGEMENT WITH NEW 12Z GFS
RUN.  GUIDANCE BACKING OFF ON SHORT WAVE TROFFING ACRS UPR MIDWEST
WITH MORE EMPHASIS FARTHER SOUTH WITH FLORENCE SHOWING SLIGHTLY MORE
WESTERLY TRACK THAN EARLIER GUIDANCE.  THIS TREND CONSISTENT WITH
DRIER ECMWF.  IF TREND CONTINUES TNGT...CAN SEE REMOVING POPS FOR
ALL/PORTIONS OF SUN NGT INTO MON NGT PERIOD...BUT FOR NOW WL CONT
SML POPS BUT DROP THUNDER THREAT MON NGT AS INSTABILITY MINIMAL TO
NON EXISTENT. HWVR WL ADD LOW POPS FOR FRI INTO FRI NGT AS MORE
AGREEMENT IN EXTENDED GUIDANCE.

500H ANOMOLIES CLOSE TO OR SLIGHTLY ABV NORMAL FOR FIRST
PART OF NEXT WEEK REPLACE BY AMPLIFICATION OF LONG WAVE TROF AND
WELL BELOW NORMAL HEIGHTS FOR LATER IN THE WEEK.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK
Hazardous weather outlook, Sep 8, 12:10 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1210 PM CDT FRI SEP 8 2006

WIZ046-047-051-052-056>060-062>072-090945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1210 PM CDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
WISCONSIN THIS AFTERNOON AND EARLY TONIGHT ALONG AND AHEAD OF A
STRONG COLD FRONT. THE MAIN THREATS OF LARGE HAIL AND DAMAGING WINDS
ARE EXPECTED. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...AND SUNDAY THROUGH
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-665-090945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1210 PM CDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. THE MAIN THREATS OF LARGE HAIL AND DAMAGING WINDS.

WINDS AND WAVES WILL REACH SMALL CRAFT CRITERIA THIS AFTERNOON AND
WILL MOST LIKELY TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...AND SUNDAY THROUGH
MONDAY NIGHT.

COLLAR

In the hours before

Local storm report, Sep 8, 3:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 PM CDT FRI SEP 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             OCONOMOWOC              43.10N 88.50W
09/08/2006  M0.50 INCH       WAUKESHA           WI   NWS EMPLOYEE

            MEASURED 0.5 INCH DIAMETER HAIL.

&&

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:58 PM CDTSevere Thunderstorm WarningMKXDodge32 min
Sep 8, 4:43 PM CDTSevere Thunderstorm WarningMKXWaukesha21 min
Sep 8, 4:45 PM CDTSevere Thunderstorm WarningMKXOzaukee23 min
Sep 8, 4:51 PM CDTSpecial Marine WarningMKX84 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.